Iowa, 2015

Hail in Iowa, September 17, 2015

September 17, 2015 · NWS DVN · 9 events in 6 counties and zones

An upper level disturbance interacting with a cold front and warm moist air produced areas of thunderstorms, some severe with hail and also locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance interacting with a cold front and warm moist air produced areas of thunderstorms, some severe with hail and also locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 17, 9:36 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 17, 9:36 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1036 AM CDT THU SEP 17 2015

.UPDATE...
ISSUED AT 1029 AM CDT THU SEP 17 2015

WITH H85 JET STILL SUPPORTING CONVECTION THIS MORNING...DECIDED TO
INCREASE THE POPS THROUGH THE EARLY AFTERNOON. BELIEVE THIS
COMPLEX WILL MAKE IT TO THE QCA AND MISSISSIPPI RIVER. THERE IS A
CHANCE FOR FURTHER DEVELOPMENT TO THE SOUTH OF THE LINE..HOWEVER
IM NOT CONVINCED OF THAT. A THERMAL BOUNDARY APPEARS TO BE SETTING
UP ACROSS THE AREA AND MAY LEAD TO AFTERNOON REDEVELOPMENT TO THE
SOUTH BEFORE THE FRONT COMES THROUGH TONIGHT. WILL NEED TO MONITOR
ANY AFTERNOON DEVELOPMENT FOR STRONG TO SEVERE STORMS AS SHEAR
APPEARS TO BE PLENTIFUL WITH A SUSTAINED H85 JET AND BACKING SFC WINDS
ACROSS WESTERN IA AS A LOW DEVELOPS OVER NE. THIS LOW FEATURE WILL
MOVE TO THE EAST AND COULD BACK OUR WINDS AS WELL.

&&

.SYNOPSIS...
ISSUED AT 351 AM CDT THU SEP 17 2015

ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A MID
LEVEL SHORTWAVE AND MOISTURE CONVERGENCE ON THE EDGE OF A 45 TO 50
KT LOW LEVEL JET WERE EVIDENT ON AREA RADARS FROM N CENTRAL IA S-SE
TO FAR NE MO AT 3 AM. MORE VIGOROUS CONVECTION WAS FURTHER WEST OVER
WESTERN IA AND THE MO RIVER VALLEY REGION...ANCHORED TO A STRONGER
VORT IN A STRONGER PORTION OF THE SW FLOW ALOFT INTERACTING WITH A
BETTER MOISTURE FEED. OTHERWISE...YET ANOTHER MILD NIGHT ACROSS THE
LOCAL FORECAST AREA WITH LIGHT SOUTH WINDS AND TEMPERATURES FROM THE
MID 60S TO LOWER 70S. DEWPOINTS WERE IN THE UPPER 50S TO MID 60S...
WITH UPPER 60S TO LOWER 70S IN CENTRAL AND WESTERN IA...WHERE LOW
LEVEL MOISTURE ADVECTION AND CONVERGENCE WAS GREATER CLOSER TO THE
APPROACHING COLD FRONT STILL OUT IN THE PLAINS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM CDT THU SEP 17 2015

TIMING AND COVERAGE OF SHOWERS AND THUNDERSTORMS AND POTENTIAL FOR
SEVERE STORMS IS THE MAIN FOCUS. THE COLD FRONT IN THE PLAINS WILL
GET PUSHED EASTWARD...MOVING THROUGH MUCH OF THE FORECAST AREA
OVERNIGHT AS THE WESTERN U.S. TROUGH CONTINUES TO PROGRESS EASTWARD
RESULTING IN A MORE WESTERLY MID LEVEL FLOW. CONVECTIVE TRENDS WILL
REMAIN FOCUSED ON THIS BOUNDARY...AND MID LEVEL IMPULSES OUT AHEAD
UNDER THE DIFLUENT UPPER LEVEL FLOW.

IN THE NEAR TERM...ELEVATED SHOWERS AND ISOLATED JUST WEST OF THE
FORECAST AREA HAVE BEEN SLOWLY INCREASING IN COVERAGE AND SHOULD BE
ON-GOING AT SUNRISE MAINLY WEST OF THE MS RIVER. THESE WILL LIKELY
FOLLOW A TYPICAL DIURNAL DECREASE AS THEY CROSS EAST OF THE RIVER
THROUGH MID MORNING...FOLLOWING THE DISTANCE/SPEED TIMING OF THE
SHORTWAVE LINKED TO THESE SHOWERS EVIDENT ON SATELLITE WATER VAPOR
IMAGERY.

THROUGH THE REST OF TODAY...THE AMOUNT OF DEBRIS CLOUDINESS WILL BE
CRITICAL TO HOW MUCH DESTABILIZATION OCCURS FOR FURTHER
REDEVELOPMENT LATE MORNING THROUGH THE AFTERNOON WHEN ADDITIONAL
WEAK MID LEVEL IMPULSES MAY TRIGGER FURTHER CONVECTION. CONFIDENCE
IS LOW IN THESE TRENDS AND FOR NOW WILL HAVE SLIGHT TO LOW END
CHANCE POPS FOR MOST OF THE DAY. SPC HAS PLACED A SLIGHT RISK IN DAY
1 FOR MOST OF EASTERN IA AND EXTREME NW IL FOR POSSIBLE SEVERE
STORMS AHEAD OF THE APPROACHING BOUNDARY THIS AFTERNOON AND EVENING.
THE SEVERE POTENTIAL IS CONDITIONAL ON TYPICAL ISSUES INCLUDING
POSSIBLE LOW LEVEL BOUNDARIES...CLOUD COVER...AND OFTEN OVERDONE
MODEL SURFACE DEWPOINT TRENDS...WHICH MAY LIMIT MUCAPES FROM
REACHING THE MODEL ADVERTISED 2000 TO 2500 J/KG RANGE. DEEP VERTICAL
SHEAR VALUES SHOWN REACHING 30 TO 40 KTS WILL ALSO ADD TO THIS
POTENTIAL AND WILL NEED TO BE MONITORED FOR THE AFTERNOON INTO
EVENING HOURS. HIGH TEMPERATURES ARE KEPT AT THE LOWER END OF MODEL
GUIDANCE...IN THE LOWER TO MID 80S...BASED ON THE LIKELIHOOD OF MORE
CLOUD COVER THAN PREVIOUS DAYS...ALONG WITH INCREASING LOW LEVEL
MOISTURE THAT HAMPER SURFACE WARMING.

TONIGHT...MODEL CONSENSUS HAS THE COLD FRONT REACHING THE WESTERN
BORDER OF THE FORECAST AREA AROUND MIDNIGHT...REACHING NEAR OR EAST
OF THE MS RIVER TOWARD SUNRISE. A CONTINUED DIFLUENT UPPER LEVEL
FLOW WITH EMBEDDED SHORTWAVES AND AXIS OF PWATS OF 1.5 TO 1.8 INCHES
WILL ALSO HELP TRIGGER WIDESPREAD CONVECTION AND HAVE LIKELY TO
CATEGORICAL POPS. WITH THE SYSTEM BEING LARGELY PROGRESSIVE...
RAINFALL AMOUNTS WILL NOT LIKELY BE HEAVY...AND HAVE A QPF RANGE
FROM A QUARTER TO THREE QUARTERS OF AN INCH. OUTSIDE OF THE EARLY
EVENING HOURS...THE SEVERE POTENTIAL SHOULD BE LOWER DURING THE
OVERNIGHT DUE THE SATURATED MOISTURE PROFILES AND WANING MUCAPE
VALUES.

.LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY)
ISSUED AT 351 AM CDT THU SEP 17 2015

FRIDAY...ASSESSING THE LATEST 00Z RUN MODEL SOLUTIONS...THEY PAINT
THE GENERAL IDEA OF THE MAIN SFC FRONT SAGGING ALONG THE IA/MO
BORDER REGION...AND THEN DRAPED UP NORTHEASTWARD INTO THE GRT LKS
ALIGNED/ STALLED ALONG WEST-SOUTHWESTERLY STEERING FLOW BY FRI
MORNING. DIURNAL PROCESSES AS WELL A TEMPORARY GAP IN FORCING
WINDOWS SUGGEST THAT JUST A FEW LINGERING SHOWERS OR DECAYING
THUNDERSTORMS MAINLY IN THE SOUTH HALF OF THE CWA FRI MORNING...THEN
MUCH OF THE CWA MAINLY DRY THRU MID AFTERNOON. DEBRIS CLOUDS AND
STORM/RAIN COOLED OUTFLOW TO MAKE FOR A COOLER DAY ON FRI...BUT
TEMPS A CHALLENGE WITH A LARGE VARIANCES FROM NORTH TO SOUTH
POSSIBLE DEPENDING ON FRONTAL PLACEMENT...AND SOME RETREAT POSSIBLE
LATE IN THE DAY AS LLVL CYCLOGENESIS BLOSSOMS IN THE SOUTH CENTRAL
PLAINS AND STARTS TO RIPPLE ALONG THE FRONT. MCS GENERATION
PARAMETERS THEN COME TOGETHER BY EARLY FRI AFTERNOON ACRS THE
SOUTHEAST NEB/NE KS/NW MO/SW IA QUAD STATE REGION...WITH RESULTANT
COMPLEX OF SHOWERS/STORMS THEN PUSHING EAST-NORTHEASTWARD TOWARD THE
DVN CWA BY FRI EVENING...FEEDING ON SEASONABLY HIGH THTA-E ADVECTION
AND BOOTED ALONG BY EASTWARD MOVING UPPER TROF AXIS.

A SYNOPTICALLY FORCED/DEEP LIFT REGIME BY FRI EVENING...AND
PROJECTED PWATS BEING FED UP ACRS THE AREA OF 1.7 TO 1.9 INCHES
SUPPORT A HEAVY RAIN THREAT ESPECIALLY FOR THIS TIME OF YEAR. FEEL
MORE OF A SVR STORM THREAT WILL OCCUR OFF TO THE SOUTHWEST AND SOUTH
OF THE LOCAL FCST AREA FRI AFTERNOON AND EVENING...BUT CAN/T RULE
OUT AN ORGANIZED STORM CLUSTER OR LINE POSSIBLY PRODUCING DAMAGING
WIND AS IT MOVES INTO THE CWA FROM UPSTREAM GENERATION AREAS.
CURRENT INDICATIONS SUGGEST THE SOUTHERN/SOUTHWESTERN THIRD OF THE
CWA MORE AT RISK FOR THIS SVR POTENTIAL BY FRI EVENING. ANOTHER
CHANCE FOR STRONGER STORMS AS A POSSIBLY DRY SLOT/MID LEVEL DRY
LAYER IN-WHIRLS FROM THE SOUTHWEST BY MID TO LATE EVENING. SOME
DECENT SHEAR PROFILES ARRIVE BY FRI EVENING AS LLVL CYCLONE AND
ENHANCED VERTICAL WIND FLOW APPROACH FROM THE SOUTHWEST...BUT THE
COLUMN SURELY BECOMES SATURATED AS WELL WITH WESTERN GULF AND
MONSOONAL MOISTURE FEEDS. THUS SEE A MORE WIDESPREAD HEAVY RAIN
THREAT DURING THIS LATE FRI AFTERNOON AND EVENING WINDOW...WITH THE
POTENTIAL OF 1 TO 3 INCHES OF RAINFALL DURING THIS TIME FRAME IN
AREAS THAT CAN GET IN ON A COUPLE OF ROUNDS OF STORMS OR REPEAT
ACTIVITY. RATHER HIGH RAINFALL RATES MAY PRODUCE SOME NUISANCE/
TEMPORARY FLOODING OR PONDING OF WATER. DO PREFER THE CONSISTENT
PROGRESSION OF THE ECMWF OF THE LAST SEVERAL RUNS WHICH WOULD
CARRY MUCH OF THE RAIN EAST OUT OF THE AREA AFTER 2-3 AM CDT EARLY
SAT MORNING. BY THEN...DEEPENING CYCLONE OVER LK MI MAY REALLY
INDUCE GUSTY NORTH-NORTHWESTERLY GRADIENT WIND ACRS THE AREA LATE
FRI NIGHT INTO SAT MORNING. THE LLVL COLD CONVEYOR WILL BE IN FULL
MOTION MODE BY SAT AM WITH LOWS IN THE 50S.

SATURDAY AND SUNDAY...POTENTIAL FOR WRAP AROUND STRATOCU AND GUSTY
NORTHWEST POST-WAVE SFC WINDS FOR A RATHER RAW SAT MORNING...BUT
EXPECT THE CLOUDS TO CLEAR FRO AFTERNOON SUNSHINE. PROFILES ARE
TRENDING COOLER FOR SAT HIGHS EVEN WITH THE AFTERNOON INSOLATION
EXPECTED...MORE UPPER 60S TO LOW 70S. IF SFC WINDS DECOUPLE WITH
CLEAR SKIES AND RIDGE-OVERHEAD MODE...LOWS SAT NIGHT COULD DIP INTO
THE LOWER 40S IN SOME LOCATIONS....MANY MID TO UPPER 40S. SUNSHINE
AND LOW 70S FRO SUNDAY UNDER CONTINUING HIGH PRESSURE. ANOTHER COOL
NIGHT IN THE 40S FOR SUNDAY NIGHT.

MONDAY THROUGH NEXT WEDNESDAY...THE LATEST MEDIUM RANGE TRENDS
SUGGEST A TYPE OF FLATTENED SPLIT FLOW REGIME ACRS MUCH OF THE
MID CONUS FOR A MAINLY DRY AND MODERATING TEMP REGIME AS THIS
PERIOD PROGRESSES.    ..12..

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 646 AM CDT THU SEP 17 2015

SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL IA WILL LIKELY
DISSIPATE THIS MORNING...BUT ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE LIKELY TODAY THROUGH TONIGHT ALONG AND AHEAD OF
A COLD FRONT MOVING IN FROM THE PLAINS. OVERALL...THERE IS LOW
CONFIDENCE IN THE TIMING OF THUNDERSTORMS UNTIL THE FRONTAL SYSTEM
NEARS THIS EVENING...WHICH IS REFLECTED IN VICINITY OR PROB30
GROUPS THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE FRONT...VFR
CONDITIONS ARE EXPECTED WITH SOUTH WINDS GUSTY AT TIMES. THERE IS
A LOW POTENTIAL FOR MVFR CONDITIONS DUE TO LOWERING CIGS LATE
TONIGHT INTO EARLY FRIDAY MORNING...WHICH IS INCLUDED ONLY AT DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...GIBBS
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...12
AVIATION...SHEETS
Hazardous weather outlook, Sep 17, 4:00 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU SEP 17 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
500 AM CDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG AND POSSIBLY SEVERE STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS EASTERN IOWA INTO FAR NORTHWEST
ILLINOIS. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK OVER
THIS AREA. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WIND.

WIDESPREAD THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS THE ENTIRE
OUTLOOK AREA AS A COLD FRONT MOVES THROUGH THE REGION. THE MAIN
STORM THREAT WILL BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH
OF THE OUTLOOK AREA FROM THE SOUTHWEST FRIDAY AFTERNOON AND NIGHT.
A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS. LATEST INDICATIONS SUGGEST AREAS MORE
FAVORABLE FOR STRONG TO SEVERE STORMS WILL BE ACROSS EAST CENTRAL
AND SOUTHEASTERN IOWA...FAR NORTHEASTERN MISSOURI...AND INTO WEST
CENTRAL ILLINOIS FRIDAY EVENING. THE STORM PREDICTION CENTER HAS
PLACED A SLIGHT RISK FOR SEVERE WEATHER FOR FRIDAY GENERALLY
ALONG AN WEST OF A LINE FROM CEDAR RAPIDS IOWA...TO THE QUAD
CITIES...AND TO MACOMB IN WEST CENTRAL ILLINOIS.

HEAVY RAINFALL WILL BE MORE OF A WIDESPREAD THREAT BY FRIDAY
NIGHT...WITH 1 TO 2 INCHES OF ADDITIONAL RAINFALL POSSIBLE IN
AREAS THAT GET REPEATED THUNDERSTORMS. HIGH RAINFALL RATES MAY
PRODUCE PONDING OF WATER ON ROADS AND TEMPORARY URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SHEETS/12

In the hours before

Local storm report, Sep 17, 9:13 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 AM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
09/17/2015  M1.50 INCH       BENTON             IA   TRAINED SPOTTER

            1 HOUR RAINFALL TOTAL. IT IS STILL RAINING.

&&

DC
Special weather statement, Sep 17, 9:58 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 AM CDT THU SEP 17 2015

IAC011-031-095-103-105-107-113-115-139-183-171730-
JONES-JOHNSON-KEOKUK-LINN-LOUISA-CEDAR-IOWA-MUSCATINE-WASHINGTON-
BENTON-
1058 AM CDT THU SEP 17 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...

AT 1056 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SPRINGVILLE TO NEAR OXFORD TO 6 MILES NORTHWEST OF
HEDRICK...AND MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.  HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS.  REPORTS
OF ONE TO TWO INCHES OF RAIN HAVE BEEN REPORTED WITH THE
THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...WASHINGTON...TIPTON...MARENGO...WEST
BRANCH...SIGOURNEY...COLUMBUS JUNCTION...MECHANICSVILLE...STANWOOD...
MARION...CORALVILLE...NORTH LIBERTY...HIAWATHA...MOUNT VERNON...WEST
LIBERTY...ROBINS...WILLIAMSBURG...WILTON AND KALONA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 206 AND 274.
 INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 31.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 9241 4151 9239 4151 9230 4178 9227
      4214 9170 4206 9090 4171 9091 4149 9107
      4116 9155 4117 9241
TIME...MOT...LOC 1556Z 285DEG 16KT 4207 9147 4165 9179 4124 9238

GIBBS
Special weather statement, Sep 17, 10:00 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT THU SEP 17 2015

IAC011-031-095-103-105-107-113-115-139-183-171730-
JONES-JOHNSON-KEOKUK-LINN-LOUISA-CEDAR-IOWA-MUSCATINE-WASHINGTON-
BENTON-
1100 AM CDT THU SEP 17 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CEDAR RAPIDS AND
IOWA CITY AREAS THROUGH 1230 PM CDT...

AT 1056 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SPRINGVILLE TO NEAR OXFORD TO 6 MILES NORTHWEST OF
HEDRICK...AND MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.  HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS.  REPORTS
OF ONE TO TWO INCHES OF RAIN HAVE BEEN REPORTED WITH THE
THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...WASHINGTON...TIPTON...MARENGO...WEST
BRANCH...SIGOURNEY...COLUMBUS JUNCTION...MECHANICSVILLE...STANWOOD...
MARION...CORALVILLE...NORTH LIBERTY...HIAWATHA...MOUNT VERNON...WEST
LIBERTY...ROBINS...WILLIAMSBURG...WILTON AND KALONA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 206 AND 274.
 INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 31.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 9241 4151 9239 4151 9230 4178 9227
      4214 9170 4206 9090 4171 9091 4149 9107
      4116 9155 4117 9241
TIME...MOT...LOC 1556Z 285DEG 16KT 4207 9147 4165 9179 4124 9238

GIBBS
Local storm report, Sep 17, 10:04 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 AM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
09/17/2015  M2.00 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL UPDATE...LIGHT RAIN STILL FALLING.

&&

DC
Special weather statement, Sep 17, 11:19 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT THU SEP 17 2015

IAC115-139-183-171830-
LOUISA-MUSCATINE-WASHINGTON-
1219 PM CDT THU SEP 17 2015

...A STRONG THUNDERSTORM WILL AFFECT LOUISA...MUSCATINE AND
WASHINGTON COUNTIES...

AT 1219 PM CDT...A STRONG THUNDERSTORM WAS OVER AINSWORTH...OR 7
MILES EAST OF WASHINGTON...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MUSCATINE...WASHINGTON...WAPELLO...COLUMBUS JUNCTION...FRUITLAND...
AINSWORTH...GRANDVIEW...CONESVILLE...COLUMBUS CITY...LETTS...
CRAWFORDSVILLE...COTTER...WYMAN...FREDONIA...MARR PARK...ARDON...
HASKINS...WASHINGTON AIRPORT...FLAMING PRAIRIE PARK AND LOUISA COUNTY
FAIRGROUNDS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4137 9168 4142 9119 4134 9107 4130 9107
      4129 9109 4125 9111 4124 9111 4122 9109
      4115 9121 4119 9167
TIME...MOT...LOC 1719Z 271DEG 21KT 4130 9155

GIBBS
Local storm report, Sep 17, 11:23 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 PM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
09/17/2015  M1.35 INCH       IOWA               IA   TRAINED SPOTTER

&&

DC

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Washington

When
September 17, 11:27 AM CST
Where
Washington County, 1.25 mi ENE of Ainsworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -91.550

Hail, Dubuque

When
September 17, 6:08 PM CST
Where
Dubuque County, 0.69 mi N of Center Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.510, -90.700

Pea to penny sized hail fell along with torrential rain.

Hail, Scott

When
September 17, 6:49 PM CST
Where
Scott County, Davenport Arpt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.620, -90.580

Hail, Scott

When
September 17, 6:52 PM CST to 6:54 PM CST
Where
Scott County, 1.48 mi NNE of Davenport Arpt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.640, -90.570

Hail fell for approximately 2 minutes with largest stones ranging from the size of half dollar coins to golf balls.

Hail, Scott

When
September 17, 6:56 PM CST
Where
Scott County, 2.14 mi SSW of Scott County Park
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.690, -90.540

Hail, Jefferson

When
September 17, 7:10 PM CST
Where
Jefferson County, 0.69 mi S of Batavia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.990, -92.170

Most hail was nickel-sized hail, with a few the size of quarters.

Hail, Louisa

When
September 17, 8:00 PM CST
Where
Louisa County, 0.86 mi NW of Columbus Jct
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.280, -91.360

Hail, Muscatine

When
September 17, 8:25 PM CST
Where
Muscatine County, 2.08 mi NE of Muscatine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.440, -91.020

Hail, Muscatine

When
September 17, 8:30 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.420, -91.070

A report of 1.5 inch hail was received via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601977, 601978, 601979, 601981, 601984, 601985, 601986, 601987, 601988.